Michigan, 2019

Damaging Wind in Michigan, August 14, 2019

August 14, 2019 · NWS GRR · 2 events in 1 county or zone

An isolated severe storm impacted southern Kalamazoo county and brought down several large trees in Vicksburg and also resulted in a report of a funnel cloud. No tornadoes were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe storm impacted southern Kalamazoo county and brought down several large trees in Vicksburg and also resulted in a report of a funnel cloud. No tornadoes were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 14, 2:29 PM EST, 41 minutes earlier.

Area forecast discussion, Aug 14, 2:29 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 PM EDT Wed Aug 14 2019

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 315 PM EDT Wed Aug 14 2019

- Scattered showers and a few thunderstorms through the weekend

- Near seasonable temperatures into Friday

- More humid and warmer for the weekend

&&

.DISCUSSION...(This evening through next Wednesday)
Issued at 315 PM EDT Wed Aug 14 2019

The main challenge in the period deals with the risk for showers
and thunderstorms over the next couple of days.

The atmosphere has destabilized mainly south of a Holland to
Lansing line. There was even on thunderstorm that developed around
Paw Paw. Some lift has arrived as a mid level vort max works its
way in. This will likely keep the potential for a few storms
going.  We will feature a risk for storms in that general area
give the trends. Further north there have been showers around
through the late morning and into the mid afternoon hours. These
were located on the north side of this vort max and will likely
continue into the evening. Moisture remains relatively deep across
the northern zones even into late tonight so the risk may persist
across the area until then.

Additional shower are possible on Thursday as we maintain
cyclonic flow aloft. The mid level trough sharpens up somewhat
through the day so that may support better coverage of showers. It
does destabilize southeast of Grand Rapids for the afternoon so
we will feature the risk for a few storms.

Then over the weekend a series of mid level waves move in as the
mid level flow strengthens. This will support more storms some of
which could be strong. The southwest low level flow will support
warming temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 121 PM EDT Wed Aug 14 2019

Generally VFR weather is forecasted through the period. There will
be some showers around. Local impacts are possible with these
showers. Some uncertainty exists as far as the coverage of showers
go...as the coverage could become widespread in places. Southern
TAF sites KAZO to KBTL to KJXN will be close to the instability
axis...so the risk for thunder there is not zero. Winds will be
relatively light given the weak pressure gradient in place.

&&

.MARINE...
Issued at 315 PM EDT Wed Aug 14 2019

Winds and waves will largely remain below hazardous levels into
the end of the week. A stronger southwesterly flow will try to set
up over the weekend and we may make a run closer to small craft
advisory criteria.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...MJS
MARINE...MJS
Hazardous weather outlook, Aug 14, 2:11 PM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
311 PM EDT Wed Aug 14 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150730-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
311 PM EDT Wed Aug 14 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Evening and Tonight

Scattered thunderstorms are possible south of a Holland to Lansing
line. Small hail could accompany the stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms are possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-150730-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
311 PM EDT Wed Aug 14 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Evening and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms are possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 14, 2:30 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
330 PM EDT Wed Aug 14 2019

MIZ056>059-064>067-071>074-142130-
Kalamazoo-Clinton-Ingham-Ionia-Calhoun-Eaton-Allegan-Ottawa-Barry-Van
Buren-Jackson-Kent-
330 PM EDT Wed Aug 14 2019

...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON...

Scattered thunderstorms will continue developing across southern Lower
Michigan this afternoon and evening.  While severe weather is currently
not expected, the strongest storms may produce small hail to dime size,
gusty winds to 35 mph, brief downpours, and dangerous cloud to ground
lightning. Move indoors if you hear thunder!

These scattered thunderstorms may impact...
Lansing...             Kalamazoo...           Portage...
Jackson...             Holland...             Charlotte...
Albion...              Mason...               Hastings...
Marshall...            Eaton Rapids...        Allegan...
South Haven...         Plainwell...           Paw Paw...
Waverly...             Van Buren SP...        Westwood...
Vandercook Lake...     Haslett...

LAT...LON 4207 8622 4224 8622 4224 8637 4246 8625
      4277 8621 4278 8416 4207 8414
TIME...MOT...LOC 1929Z 238DEG 49KT 4231 8564

BORCHARDT

The radar

The Grand Rapids radar (KGRR), 85 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Kalamazoo

When
August 14, 3:10 PM EST
Where
Kalamazoo County, 0.86 mi NW of Schoolcraft
Reported by
Trained Spotter
Coordinates
42.130, -85.640

A trained spotter reported a funnel cloud near Schoolcraft but no tornadoes occurred.

Thunderstorm Wind, Kalamazoo

When
August 14, 3:30 PM EST to 3:44 PM EST
Where
Kalamazoo County, Vicksburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.120, -85.530

An isolated severe storm brought down several large trees in Vicksburg in southern Kalamazoo county. A funnel cloud was also reported but there were no tornados. One and a quarter inch diameter hail was also reported near Vicksburg.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845619, 845618.